I would say that any hypo type symptoms you have are not side effects of the dose increase, but are due to inadequate level of Free T3, compounded by excessive Reverse T3. Many of us have found that we needed Free T4 to be at least mid-range, and Free T3 to be in the upper part of its range, and adjusted from there as needed to relieve symptoms. Your Free T4 is adequate, at 62% of its range, but your body is not converting the T4 med to T3 adequately, as evidenced by your Free T3 being at only 25% of its range. In addition your RT3 is way over range. Combined with your low Free T3 this means your ratio of Free T3 to Reverse T3 is only .7 (2.6 times 10 divided by 38). The general recommendation is that the ratio should be at least 1.8, so your ratio is way too low.
I am very skeptical that the high RT3 is solely due to flu/bronchitis. If you look at Recommendation 9, starting on page 12 of the following link you will find some useful info on RT3, including some potential causes for excess levels. You will also note that "Successful treatment usually entails first correcting any identifiable cause and then symptomatically reducing T4 excess and gradually increasing T3 levels until RT3 approaches the middle of its range and Free T3 the upper part of its range."
For you I think you need to reduce your relatively high dose of T4 med and add a source of T3. That would help in two ways: Less T4 is available for conversion to RT3 and the added T3 will increase your Free T3 level. If it were me I would ask the Doctor to reduce your T4 by 50 mcg and add 20 mcg of T3. Note that if you do so, it should be done in two steps about 2 weeks apart, since T3 affects you much faster than T4.
In addition, hypothyroid patients are frequently deficient in Vitamin D, B12 and ferritin. So if not tested for those, I highly recommend doing so and then supplementing as needed to optimize. D should be at least 50, B12 in the upper end of its range, and ferritin should be at least 100. Note also that ferritin levels have a significant effect on conversion of T4 to T3.
Do you think your doctor would be agreeable to this?
I have no idea where an Endo would come up with that idea. He needs to read Recommendation no. 9 starting on page 12 of the link above, and the supporting scientific evidence.
I agree that you should not waste any more time with that doctor. You need a good thyroid doctor that will treat clinically, as previously described.
Please keep in touch and let us know how you are doing.
I just had an idea. Is there a compounding pharmacy in your nearby area?
I had an unexpected call from my endos nurse asking me to come in this afternoon. I am praying we can have a intelligent discussion on this rt3 topic and he will change my meds. He is a brilliant doctor and I originally went to him bc he was so willing to try different things with some of his patients I know. If I can't convince him of cytomel/synthroid combo, do you think armour would help with this issue. I know he prescribes and prefers armour.
Btw by his increasing my synthroid 3 weeks ago, my rt3 climbed higher and my ft3 fell.
So I left endo with a script for cytomel and he would like me to go back down to 175 mcg synthroid. Praise God he was with me on this!! Now he said take 10 mcg cytomel in a.m. And 5 mcg in afternoon. I am thinking of starting slower, what do you think?? He feels I am very hypo, thus all the crazy symptoms returning.
The 10 + 5 = 15 mcg of Cytomel is the equivalent of 45 mcg of T4. Plus the half life of T3 is less than a day, while the half life of T4 is about a week. So if you just reduce your Synthroid by 25 mcg, you won't get the full effect of that on serum levels for 4-5 weeks. Meantime you will get the full effect of the Cytomel dose in 4-5 days.
Seems to me that the 15 mcg of T3 (equivalent to 45 mcg of T4) should be offset with a comparable reduction in T4. And yes, you should phase in the Cytomel, maybe 5 mcg a week.
So now the Endo thinks you are hypothyroid because of symptoms, in spite of taking a large dose of T4. Took a long time for him to get there. What did he have to say about your Reverse T3 level and its effect on your symptoms?
Well, I could just take the 175 mcg tablets six days a week, thus equaling 150mcg. Maybe I will try that. I'm not sure what changed his mind other than maybe my prayers!! Lol!! I went in with all this info and prepared a speech in my head, and he said let's try cytomel. About fell off the table!!! I do remember trying to add cytomel in my dose of 150 mcg a couple years ago. I got such terrible headaches. It that common at first?? I was trying 5 mcg a day back then, split in two doses.
Thanks...I will keep you posted. I do currently take vit D and B12. Ferritin has been good. Thanks for all your help/info. And no, he didn't bring up rt3 and neither did I since I got what I wanted..lol
So I started the cytomel yesterday. I decided to start slow. I took 2.5 mcg first thing in morning and was incredibly dizzy and almost "drunk" feeling. Very spacey. So at afternoon dose, I only took a quarter or 1.25 mcg. Tolerated it better but still felt a little off. So this morning I took 1.25 at 5:30 upon waking and tried the other 1.25 in 5 hours. Omg, about an hour later I was so dizzy I could barely stand and heart was racing. I am super sensitive to meds. Should I just start with the 1.25 mcg for a bit, push through, or could it be that t3 won't work. I did try a few years back and I think I started with a quarter pill then. I don't want to give up and really want this cytomel to work. Advice?!?
Have you ever been tested for cortisol?
The range is very broad. What was the result and the range shown on the lab report?
I have to wonder if the reaction to the small dose of T3 was related to cortisol. You say you are super sensitive, yet you are taking a large dose of T4 med. Did you have any reactions when starting on that?
Help please!!! Started with 1.25 mcg of the cytomel in morning and again at 3. I keep getting a racy heart and dizzy when I stand. Then as soon as the dose wears off I get hit with swelling/pain and exhaustion. It is normal to feel this way for a week or so?? Will it calm down? I really need this to work!!
Only two things I can think of. One is to try only 1.25 per day and give it a few days to see how that works. The other is a question: can you get tested for cortisol and ferritin?
Thanks Gimel. I will work on getting some labs. In the meantime, maybe I'll just lick the cytomel...hahaha
Well I have completely stopped the cytomel. Nurse told me to just stay at 175 mcg. I am going to slowly work up to 200 mcg. I am so swollen and sore but hopefully everything will some how even out... and now my children have shared a nasty head/sinus virus with me. My choice is swollen, fat and tired or racing heart and psychotic.... guess I'll be swollen.. lol